NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 1, 4:27 AM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Jan 1, 4:27 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
427 AM EST Tue Jan 1 2019
.SYNOPSIS...
An intensifying area of low pressure will track from the Saint
Lawrence Valley early this morning through Maine by this
afternoon. A cold front associated with the low pressure system
will move across eastern New York and western New England this
morning. Behind the front, windy conditions will develop which
will last through much of today. Other than some lingering rain
or snow showers mainly over the higher terrain, drying
conditions are expected. A much colder and more seasonable air
mass will build in tonight as high pressure moves east through
southern Quebec. Dry and seasonably cold conditions will persist
through Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Wind Advisory remains in effect until 4 PM today for the Mohawk
Valley, Schoharie Valley, eastern Catskills, Helderbergs,
Capital District, Taconics, Berkshires, Litchfield Hills, mid
Hudson Valley and southern Vermont.
As of 415 AM EST...Will cancel Winter Weather Advisory for
remaining areas, as temperatures have risen above freezing
across most of the area. There could be some isolated spots
close to freezing for the next few hours. Widespread rain has
shifted well east of the region, however there is still a batch
of showers moving across areas mainly north of I-90 early this
morning ahead of a cold front approaching from central NY.
A broken line of low-topped convective showers moving through
central NY has weakened considerably as it moved eastward from
western NY. Best forcing becoming displaced farther north and
west closer to the parent cyclone, which is now moving NE into
the St. Lawrence river valley. Very strong winds occurred across
western NY and along the Lake Ontario plain, which is expected
with this type of cyclone track. We will still get some strong
wind gusts in our region today, but will have to wait until the
system's cold front pushes through and winds shift to the W-NW
and better mixing starts to develop just after sunrise.
Inversion heights will be lowering from around 850 to 900 mb
through the morning, which will preclude a stronger/more
widespread wind event. Still, wind gusts of 45 to 55 mph will be
common, especially across the southern 2/3 of the area, where a
Wind Advisory is in effect. Wind speeds aloft start to decrease
by late afternoon.
With regards to additional precip, best chances will be across
upslope areas of the Adirondacks and southern Green Mountains
this morning where rain showers will transition to snow showers
as colder air starts to filter in. Just dusting to a few tenths
of an inch of accumulation will be possible mainly in northern
Herkimer/Hamilton counties. Otherwise, temps will start out mild
and well above normal for January 1. With cold advection
commencing, temps will start to fall this afternoon. The gusty
wind will make it feel somewhat colder.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
Dry conditions with colder temperatures are expected as high
pressure tracks eastward into southern Quebec. Temperatures will
be closer to normal for this time of year. Tranquil conditions
with seasonable temperatures should prevail through Wednesday,
as the high gradually shifts east into northern New England.
Models in decent agreement indicating a progressive northern
stream trough approaching from the upper Great Lakes Wednesday
night into Thursday morning. This system will be fast-moving and
somewhat moisture starved. Still, some minor snow accumulations
will occur with generally around a half inch to slightly
greater than an inch across the area. With southwest flow aloft,
will mention the highest pops across the southern Adirondacks
into the Mohawk Valley. Snow showers will diminish Thursday
afternoon as the trough moves east of our region.
Tranquil conditions expected for Thursday night, as high
pressure builds eastward across the mid Atlantic region. With
the high centered to our south, there will be a slight breeze
and perhaps some extra cloud cover which will allow low
temperatures to generally be in the 20s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Increasing consensus from sources of guidance/ensembles that a
closed upper low tracks mainly south of our region. However, the
upper deformation moisture and forcing should brush through our
region in the Friday night into Saturday time frame.
So, mid and high clouds thickening Friday with highs in the 30s
to lower 40s. Some patchy rain and mixed precipitation should
start later Friday night with a change to a cold rain Saturday
morning after daybreak. Areas of the mid Hudson Valley into NW
CT could see just rain since temperatures are expected to be
just above freezing Friday night into early Saturday morning.
There could be some patchy freezing rain in some areas late
Friday night and Saturday morning as well but it is too early to
get specific about where and when as those details will be
changing periodically with updated guidance as we get nearer.
Highs Saturday with the rain exiting later Saturday in the 30s
to lower 40s.
Northern stream upper energy in Canada will quickly brush our
area Saturday night and Sunday with a quick shot of colder air
as it exits. There could be some isolated to scattered rain and
snow showers associated with the associated cold front,
especially in lee of Lake Ontario but there is little moisture
and only weak low level forcing. Highs Sunday around 40 to mid
40s but lower to mid 30s northern areas.
Lots of spread in guidance in terms of another upper impulse
approaching our region in the Monday and beyond time frame. With
the uncertainties, just indicating isolated snow and rain
showers with intervals of clouds. Highs Monday in the mid to
upper 30s but mid to upper 20s higher terrain.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Western edge of the steadier precipitation is tracking quickly
east and will exit eastern NY by 07Z and western New England
shortly after 07Z. There are isolated to scattered showers
extending farther west, so as they track east, keeping VCSH at
all TAF sites through 16Z-19Z. Although, coverage of any showers
will be rather sparse and indicating VFR visibilities once the
steadier rain ends in an hour or two and continuing through the
day and evening. Ceilings will be hovering between IFR and MVFR
until the steadier rain ends then gradually lifting, reaching
VFR, just above 3000 feet by around 13Z at KALB, KPOU and KGFL
but more toward 19Z at KPSF. Once ceilings rise to VFR, they
will remain VFR through this evening.
As low pressure continues to deepen as it tracks into the
Canadian Maritimes through this morning, south to southeast
winds at around 10 Kt, but gusty at KALB, will become southwest
toward 11Z and then shift to west and northwest by 13Z-16Z.
Winds will be near 20 Kt once they shift to west and northwest
and could gust to 30-40 Kt at times during the day, especially
at KALB. Winds slowly diminish through this evening but will
still gust around 20-25 Kt.
LLWS will become a problem through about 11Z-13Z as well as a
strong low-level jet moves overhead.
Outlook...
Tuesday Night: Moderate Operational Impact. Chance of SHSN.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHSN.
Thursday: Moderate Operational Impact. Chance of SHSN.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Low Operational Impact. Slight Chance of RA...SN.
Saturday: Moderate Operational Impact. Chance of RA...SN.
&&
.HYDROLOGY...
Widespread rainfall has pretty much ended, although there was
still batch of moderate showers moving across areas north of
I-90 early this morning. Rainfall amounts from overnight ranged
from around a half inch to an inch, with the greater amounts
across southern portions of the hydro service area. Some within
bank rises have occurred on area rivers, with a few points
reaching action stage. Flooding is not expected. Other than some
lingering rain/snow showers in the higher terrain, drying
conditions are expected today.
Dry and seasonably cold conditions are expected tonight through
Wednesday. A disturbance will bring some snow showers Wednesday
night into Thursday morning, with only minor snow
accumulations.
Another storm may affect the region late in the week, although
there is considerable uncertainty regarding the storm track and
resulting precipitation types and amounts.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 4 PM EST this afternoon for CTZ001-013.
NY...Wind Advisory until 4 PM EST this afternoon for NYZ038>040-
047>054-058>061-063>066-082.
MA...Wind Advisory until 4 PM EST this afternoon for MAZ001-025.
VT...Wind Advisory until 4 PM EST this afternoon for VTZ013>015.
&&
SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...NAS
AVIATION...NAS
HYDROLOGY...JPVHazardous weather outlook, Jan 1, 4:38 AM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
438 AM EST Tue Jan 1 2019
CTZ001-013-MAZ001-025-NYZ038>040-047>054-058>061-063>066-082-
VTZ013>015-021200-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Bennington-Western Windham-Eastern Windham-
438 AM EST Tue Jan 1 2019
...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for the Mohawk Valley, Schoharie
Valley, eastern Catskills, Helderbergs, Capital District, Taconics,
and mid Hudson Valley of eastern New York, northwestern Connecticut,
western Massachusetts, and southern Vermont.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A wintry mix of precipitation is possible in some areas Friday night
into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to send reports of wind damage to the National
Weather Service.
NYZ032-033-041>043-083-084-021200-
Northern Herkimer-Hamilton-Northern Saratoga-Northern Warren-
Northern Washington-Southeast Warren-Southern Washington-
438 AM EST Tue Jan 1 2019
This Hazardous Weather Outlook is for the western and southern
Adirondacks and Lake George Saratoga region of eastern New York.
.DAY ONE...Today and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A wintry mix of precipitation is possible in some areas Friday night
into Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Special weather statement, Jan 1, 4:44 AM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Albany NY
444 AM EST Tue Jan 1 2019
NYZ032-033-011200-
Northern Herkimer-Hamilton-
Including the cities of Big Moose, Eagle Bay, McKeever,
Old Forge, Atwell, Nobleboro, Northwood, Long Lake, Sabattis,
Hoffmeister, and Wells
444 AM EST Tue Jan 1 2019
...GUSTY SOUTHWEST WINDS EXPECTED THROUGH 7 AM...
Low pressure moving into the St. Lawrence Valley is associated
with a band of moderately strong winds. Southwesterly winds of 20
to 30 mph, with gusts up to 45 mph are possible across the western
Adirondacks through 7 AM. Those traveling in this area should use
caution this morning.